Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 162, NWS Morristown, TN

July 4, 2002Carter County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2002, 4:12 PM EDT for Carter County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 4:12 PM EDT (20:12 UTC)
Expired
Jul 4, 2002, 5:00 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Carter County, TN

The radar

The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:45 PM EDTThunderstorm WindOak Grove, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS54 KMRX 042012
SVRMRX
TNC019-042100-
/NEW.KMRX.SV.W.0209.042012-042100/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN EAST TENNESSEE

* UNTIL 500 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF HUNTER...OR 4 MILES EAST OF
  ELIZABETHTON...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELIZABETHTON AROUND 420 PM EDT
  HAMPTON AROUND 430 PM EDT
  MILLIGAN COLLEGE AROUND 450 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

$$

LAT...LON 3638 8201 3645 8222 3628 8233 3611 8209

LCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:43 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 4, 2:43 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 PM EDT THU JUL 4 2002

RADAR SHOWS SCATTERED CONVECTION FIRING ACROSS EXTREME NORTHEAST
TENNESSEE/SOUTHWEST VIRGINIA THIS AFTERNOON. AIRMASS ACROSS THE
FAR NORTHEAST COUNTIES ARE VERY UNSTABLE WITH LIFTED INDICES
AT OR BELOW -10...PER MSAS.  SLIGHTLY DRIER DEWPOINTS AND
LOWER TEMPS (DUE TO MORNING CLOUDS) OVER THE CENTRAL AND SOUTHERN
VALLEY HAVE LIMITED INSTABILITY THERE SO FAR.  I EXPECT STORMS
TO CONTINUE TO BUILD AND MOVE SLOWLY WEST SOUTHWEST...SIMILAR
TO YDAS. DUE TO HIGH K-INDICES AND HIGH CAPES/LIS...MAIN
THREAT WILL BE TORRENTIAL RAINS...MARGINAL SEVERE HAIL AND
STRONG DOWNBURSTS WINDS.

WILL CALL FOR BEST COVERAGE THIS EVENING FOR NORTHEAST AND
ALONG AND FAR EASTERN TENNESSEE MOUNTAINS. AFTER LOSS OF DAYTIME
HEATING...ACTIVITY WILL GIVE WAY TO PARTLY CLOUDY SKY AND PATCHY
FOG.

MODELS ARE IN AGREEMENT WITH RETROGRADING UPPER RIDGE OVER THE
OHIO VALLEY WEST AS UPPER TROUGH ESTABLISHES ITSELF OVER THE
NORTHEAST/MID-ATLANTIC STATES. THIS TROUGH WILL ALLOW A FRONT
TO MOVE INTO THE NORTHERN FORECAST AREA LATE FRIDAY THEN MOVE
TO NEAR CHA BY SATURDAY MORNING. AIRMASS WILL REMAIN QUITE
UNSTABLE AHEAD OF FRONT WITH THETA-E RIDGE AXIS OVER THE AREA
TOMORROW AFTERNOON. WILL ONLY CALL FOR SCATTERED CONVECTION
SINCE CONVERGENCE ALONG AND AHEAD OF FRONT IS WEAK AND NO UPPER
SUPPORT NOTED. CONVECTION WILL MAINLY BE AFTERNOON/EVENING
VARIETY GIVEN LACK OF UPPER DYNAMICS.

FOR SATURDAY...MODELS SHOW THETA-E RIDGE AXIS REMAINING CLOSE
ENOUGH TO SOUTHERN THIRD AND FAR EASTERN TENNESSEE MOUNTAINS TO
WARRANT CONTINUED CHANCE OF AFTERNOON STORMS.  ELSEWHERE...
SLIGHTLY DRIER AIR WILL BE THE RULE WITH MOSTLY SUNNY/PARTLY CLOUDY
SKY.

LONG-RANGE...EXPECT A FRONT TO MOVE THROUGH THE AREA WED WITH
SLIGHTLY COOLER AND DRIER AIR FINALLY MAKING ITS WAY INTO THE GREAT
VALLEY.  WOULD NOT BE TERRIBLY SURPRISED TO SEE IT HOLD OFF TIL THU
THOUGH, BASED ON PAST MODEL PERFORMANCE IN TIMING.

FCSTID =
CHA   69  94  71  91 /  30  30  30  30
TYS   69  92  70  90 /  30  40  30  10
TRI   63  90  64  87 /  30  40  30   0
OQT   69  93  69  90 /  30  40  30  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

In the hours before

Special weather statement, Jul 4, 11:39 AM EDT, 4 hours 33 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-050400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1139 AM EDT THU JUL 4 2002

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHERN APPALACHIAN
REGION THIS AFTERNOON AND EVENING.  THE MAIN THREATS FROM THESE
STORMS WILL BE STRAIGHT-LINE WINDS TO 70 MPH AND HAIL TO ONE INCH IN
DIAMETER.

A MOIST AND UNSTABLE AIRMASS WILL CONTINUE ACROSS THE AREA TODAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA DURING
THE AFTERNOON AND EVENING HOURS.  STORMS WILL LIKELY BEGIN AROUND 1
PM OVER THE HIGHER TERRAIN OF THE MOUNTAINS AND CUMBERLAND
PLATEAU... THEN MOVE OFF TOWARD THE WEST OR SOUTHWEST AT 5 TO 10
MPH.  SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE.  ALONG WITH
THE MAIN THREATS OF STRAIGHT-LINE WINDS UP TO 70 MPH AND HAIL TO ONE
INCH IN DIAMETER...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING ARE
LIKELY.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE AREA THIS AFTERNOON.
EVERYONE SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
RADIO OR TELEVISION STATION...FOR THE LATEST WEATHER UPDATES AND
POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

SP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:36 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea39 min
Jul 3, 8:41 PM EDTSevere Thunderstorm WarningMRXBledsoe49 min
Jul 3, 9:10 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Sequatchie50 min
Jul 4, 4:01 PM EDTFlash Flood WarningMRXJohnson3 hr
Jul 4, 4:50 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.